Alert archive / Pennsylvania / Freeze Warnings in 2012

Freeze Warning 4, NWS State College, PA

April 4, 20124 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 4, 2012, 3:04 PM EDT for 4 counties in Pennsylvania. It took effect at Apr 5, 2012, 3:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 3:04 PM EDT (19:04 UTC)
In effect from
Apr 5, 2012, 3:00 AM EDT
Expired
Apr 5, 2012, 8:00 AM EDT
In force
5 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Centre County, PA, Clearfield County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WWUS71 KCTP 041904
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 PM EDT WED APR 4 2012

.HIGH PRESSURE WILL MOVE INTO PENNSYLVANIA OVERNIGHT. CLEAR SKIES
AND DECREASING WINDS WILL ALLOW TEMPERATURES TO FALL BELOW
FREEZING ACROSS PARTS OF THE CENTRAL MOUNTAINS AND LAUREL HIGHLANDS.

PAZ017-018-024-033-050315-
/O.NEW.KCTP.FZ.W.0004.120405T0700Z-120405T1200Z/
CLEARFIELD-NORTHERN CENTRE-CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
JOHNSTOWN...SOMERSET
304 PM EDT WED APR 4 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY. 

* TEMPERATURES...FALLING TO AROUND 30 DEGREES.

* TIMING...EARLY THURSDAY MORNING.

* IMPACTS...POSSIBLE DAMAGE TO TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

DANGELO/GARTNER
3 follow-up statements
393 
WWUS71 KCTP 050020
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 PM EDT WED APR 4 2012

.A RIDGE OF HIGH PRESSURE WILL BUILD INTO PENNSYLVANIA OVERNIGHT.
CLEAR SKIES AND DECREASING WINDS WILL ALLOW TEMPERATURES TO FALL
BELOW FREEZING EARLY THURSDAY ACROSS PARTS OF THE CENTRAL
MOUNTAINS AND LAUREL HIGHLANDS.

PAZ017-018-024-033-051200-
/O.CON.KCTP.FZ.W.0004.120405T0700Z-120405T1200Z/
CLEARFIELD-NORTHERN CENTRE-CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
JOHNSTOWN...SOMERSET
820 PM EDT WED APR 4 2012

...A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
THURSDAY...

* TEMPERATURES...FALLING TO AROUND 30 DEGREES.

* TIMING...EARLY THURSDAY MORNING.

* IMPACTS...POSSIBLE DAMAGE TO TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT
TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT
800 
WWUS71 KCTP 051051
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
651 AM EDT THU APR 5 2012

.A RIDGE OF HIGH PRESSURE WILL BUILD INTO PENNSYLVANIA EARLY
THIS MORNING. CLEAR SKIES AND DECREASING WINDS WILL ALLOW
TEMPERATURES TO FALL BELOW FREEZING EARLY THIS MORNING ACROSS
PARTS OF THE CENTRAL MOUNTAINS AND LAUREL HIGHLANDS.

PAZ017-018-024-033-051200-
/O.CON.KCTP.FZ.W.0004.000000T0000Z-120405T1200Z/
CLEARFIELD-NORTHERN CENTRE-CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
JOHNSTOWN...SOMERSET
651 AM EDT THU APR 5 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...AROUND 30 DEGREES.

* TIMING...EARLY THIS MORNING.

* IMPACTS...POSSIBLE DAMAGE TO TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT
TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE.

&&

$$

MARTIN
796 
WWUS71 KCTP 051221
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 AM EDT THU APR 5 2012


PAZ017-018-024-033-051330-
/O.EXP.KCTP.FZ.W.0004.000000T0000Z-120405T1200Z/
CLEARFIELD-NORTHERN CENTRE-CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
JOHNSTOWN...SOMERSET
821 AM EDT THU APR 5 2012

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE RISEN AND ARE ABOVE FREEZING. HOWEVER...FREEZING
TEMPERATURES ARE ALSO POSSIBLE FRIDAY AND SATURDAY MORNINGS.
ADDITIONAL WARNINGS OR FROST ADVISORIES MAY BE ISSUED LATER TODAY.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 4, 2:47 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 4, 2:47 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 PM EDT WED APR 4 2012

.SYNOPSIS...
HIGH PRESSURE WILL SETTLE INTO THE GREAT LAKES AND REMAIN THERE
INTO THE WEEKEND. SEASONAL TEMPERATURES AND FAIR WEATHER ARE
EXPECTED THROUGH AT LEAST SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD TEMPS THE MAIN FORECAST PROBLEM TONIGHT. THE GRADIENT WINDS
WILL BE THE KEY. WINDS SHOULD NOT DIE OFF TOTALLY TONIGHT...THUS
THE TEMPS SHOULD STAY ABOVE FREEZING OVER THE SERN HALF OF THE
AREA. THERE IS A FEW-COUNTY SLIVER OVER THE LAURELS WHICH IS
DEEMED TO BE IN THE GROWING SEASON WHERE THE WINDS WILL SLACKEN
ENOUGH AND ELEVATION AND RADIATION WILL HELP THE TEMPS LIKELY GET
DOWN TO FREEZING. SO...WILL POST A FREEZE WARNING FOR THAT AREA.
HOWEVER...THE M-U30 TEMPS IN THE REST OF THE GROWING AREA MAY
WARRANT A FROST ADVY ON MOST NIGHTS...BUT THE WIND SHOULD STAY UP
ENOUGH TO PRECLUDE FROST FROM BEING WIDESPREAD.

CLOUD COVER DROPPING DOWN FROM THE NORTH BEHIND A WIND
SHIFT/REINFORCING COLD SHOT WILL BREAK UP SOME AS THEY MOVE DOWN
INTO THE AREA THIS EVENING AND EARLY TONIGHT. BUT...MOSTLY CLEAR
SOUNDS GOOD FOR MOST PLACES. HIGHER RH/S AT 925MB WILL DROP DOWN
FROM WRN NY STATE LATER TONIGHT AS THE NORTH WINDS OFF THE LAKE
AND 8H TEMPS DROPPING TO -5 TO -7C ALLOW FOR SOME STRATUS. THESE
CLOUDS SHOULD NOT GET TOO FAR INTO THE AREA BEFORE THE SUN RISES
AND BEGINS TO MIX/MELT THEM.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
JUST ANOTHER STELLAR SPRING DAY IN CENTRAL PA WITH AFTN TEMPS IN
THE 50S FOR THE MOST PART. SCT AFTN CU ARE EXPECTED OVER THE
HIGHER TERRAIN/CENTRAL MTS...BUT OTHERWISE SUNNY AFTER ANY EARLY
STRATUS IN THE NORTH. THE LIGHTER NORTH WINDS SHOULD NOT CREATE A
NEED FOR RED FLAG/FIRE WX PRODUCTS. A MORE- WIDESPREAD FREEZE IS
IN STORE FOR THURS NIGHT...BUT CHOOSE NOT CONFUSE THE ISSUE WITH A
FREEZE WARNING IN EFFECT FOR TONIGHT IN SOME AREAS...AND A WATCH
FOR OTHERS FOR THE NEXT NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE NW FLOW WILL ALSO BRING NEAR...TO SLIGHTLY BELOW NORMAL MAX
TEMPS THROUGH FRIDAY. A WARM-UP WILL FOLLOW FOR THE UPCOMING
WEEKEND AS UPPER RIDGING IS EXPECTED TO REACH THE EAST COAST WITH
CONTINUED DRY CONDITIONS. A TROF IS FORECAST TO BRING A COLD FRONT
THROUGH THE REGION LATE EASTER SUNDAY INTO MONDAY WITH THE FIRST
CHANCE OF MEASURABLE PCPN IN SEVERAL DAYS.

LATEST GUIDANCE HINTS AT THE POSSIBILITY OF AN A STRONGER TROF
DEVELOPING OVER THE NERN U.S AT THE BEGINNING OF NEXT WEEK. THIS
MAY BRING MORE CLOSER TO NORMAL TEMPS AND HIGHER CHANCES OF
SIGNIFICANT RAINFALL WITH A FROPA LATE MONDAY INTO NEXT TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LITTLE TO NO FLYING CONCERNS THROUGH THE ENTIRE FORECAST PERIOD
AS HIGH PRESSURE OVER THE UPPER GREAT LAKES PROVIDES A DRY
NORTHERLY FLOW INTO THE WEEKEND. WINDS WILL STAY GUSTY INTO EARLY
THIS EVENING...AND WILL NOT DIE OFF TOTALLY TONIGHT WITH AT LEAST
3-5KT OF WIND AT THE SFC THROUGH THE NIGHT IN MANY PLACES. EVEN
WITH DEEP MIXING ON THURSDAY AFTN...GUSTS SHOULD NOT ECLIPSE 20KT.

OUTLOOK...
THU-SUN...VFR.
MON...MVFR SHRA POSS W...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 3 AM TO 8 AM EDT THURSDAY FOR PAZ017-018-
024-033.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...DEVOIR/GARTNER
AVIATION...DANGELO
Hazardous weather outlook, Apr 4, 2:50 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 AM EDT WED APR 4 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
250 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Pennsylvania, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.